Polymer Injections Help Facial Thinning From HIV Therapy
No severe side effects, patients report quality of life improvements
TUESDAY, March 21 (HealthDay News) -- Injections of the synthetic biodegradable polymer polylactic acid can significantly improve the appearance of facial thinning that occurs during HIV antiretroviral therapy and might improve adverse psychosocial effects from the condition, according to a report in the March issue of the Archives of Dermatology.
Anna Maria Cattelan, M.D., from the University of Padua in Italy, and colleagues studied the efficacy, safety and tolerability of polylactic acid injections in 50 HIV-positive patients with moderate to severe facial lipoatrophy. The patients were given four sets of injections, at the study start and at 30, 45 and 60 days. Facial appearance was measured using ultrasonography, and quality of life improvements were assessed by questionnaire.
Improvement in facial atrophy appeared after the second injection. By the last injection, dermal thickness over the cheek increased by 4.3 mm to 4.4 mm. The implants still maintained a 3.3- to 3.4-mm increase in thickness at a 12-month follow-up and had led to positive quality of life effects for the patients. Adverse reactions occurred in 15 patients, but none severe enough to discontinue treatment.
"Polylactic acid injections can be considered an effective, safe and simple procedure in HIV-related facial lipoatrophy," the authors conclude. "The overall improvement of quality of life was clearly associated with the correction of lipoatrophy."
The study was paid for in part by Azienda Ospedaliera di Padova.